Why Do They Usually Turn Against Their Loved One First!

Question

Asked by vsantos

Why Do They Usually Turn Against Their Loved One First!

My husband was diagnosed 3 months ago w Bipolar Disorder after tying to commit suicide. Has been on Depakote for 2 months and Risperdol for 1 month (he is still is very psychotic right now).

Up until now we had 12 beautiful, loving years of marriage (and we have 2 year old). And all of a sudden The World comes Crashing down on me!

What puzzles me is that all his anger and frustration s are directed to me. He says he wasted 12 years of his life with me, he has all these weird ideas of things that I have done to me. And what makes me confused is that he can be completely Nice to everyone else!

He told me he has separated from me and he decided to move out of the house 4 weeks ago.

thank God a have a wonderful family and a competent psychologist to keep me above water, but it's very difficult at times to understand/ believe that that Wonderful, funny , loving man has disappeared and now all I can see is this 'monster' in front of me who hates me!

And I did question with his Psychiatrist why the meds. are taking so long to work (specially because he still shows psychotic symptoms...)

Anyone, any advice, do you or a loved one is going through something similar...WHY IS IT THAT THEY TENDT TO 'HURT' THE PERSON THEY LOVE THE MOST!

Thanks Vanessa

Answer

Hi, Vanessa. This is a terrible time for you. Some guidelines: When a person is experiencing psychosis (or for that matter just about all severe mental illness states) rationality is a nonstarter. Thoughts are disordered, feelings rage out of control. In this state, his behavior toward you is going to be completely out of character and without rhyme or reason. If he were half-way rational, he would be treating you with a lot more consideration.

So - this is a stage of his illness talking and not him. You need to believe that.

As for the drugs having no effect on his psychosis for at least a month - this is highly unusual. At the very least, a meds overkill can induce a state of sedated zombie-hood fairly quickly. Then, of course, a lot more time and effort is required to calibrate the right dose.

One possibility is that your husband may not be taking his meds and lying about it. Patients have been known to lie, which is an understatement. But I would be very careful about confronting him on this. The last thing you want to do is anger an individual who is already behaving in an irrational and abusive fashion. It would be best to consult his doctor on this - please do not hesitate to pick up the phone.

Again, I know this is a terrible time for you. Please do what you can to look after yourself, and don't be afraid to reach out to friends and family. Hope this helps -

Answered by John McManamy